Kansas, 2005

Flash Flooding in Kansas, June 3 to 4, 2005

June 3 to 4, 2005 · NWS ICT · 4 events in 4 counties and zones

4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 3, 11:15 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 3, 11:15 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1215 PM CDT FRI JUN 3 2005

.DISCUSSION...

HAVE ALREADY EXTENDED AND EXPANDED THE FLOOD WATCH FOR THIS
AFTERNOON INTO THE OVERNIGHT HOURS FOR CEN AND SERN KS.  HEAVY
RAINFALL ALREADY REPORTED OVER MOST OF CEN KS WITH TSRA EXPANDING
INTO SERN KS AT THIS TIME.  ELEVATED CONVECTION CONTINUES TO MOVE
ACROSS THE AREA AND BELEIVE THIS TREND WILL CONTINUE ACROSS THE AREA
AS MCV IN OK INITIALLY MOVES ACROSS THE AREA THIS AFTERNOON. ANOTHER
STRONGER SHORTWAVE IN SOUTHWEST US WILL MOVE INTO THE AREA TONIGHT,
BRINGING MORE WIDESPREAD SHRA/TSRA CHANCES OVERNIGHT. SO FLOODING
THREAT WILL CONTINUE.

DID NOT INCLUDE AREAS SOUTHWEST OF ICT WHERE FLASH FLOOD GUIDANCE
NUMBERS ARE HIGHER.

WILL ALSO CONTINUE TO MONITOR SEVERE WEATHER THREAT THIS AFTERNOON,
AS NUMEROUS OUTFLOW BOUNDARIES ACROSS THE AREA, WITH ANY HEATING
HELPING STORMS BECOME MORE SURFACE BASED.

KETCHAM

------------------------------------------------------------------

.PREVIOUS DISCUSSION...ISSUED AT 406 AM CDT FRI JUN 3 2005

TODAY-TONIGHT
SOUTHERN END OF MCS IS CURRENTLY MOVING INTO CENTRAL KS ALONG/NORTH
OF I-70. CORFIDI VECTORS SUGGEST THE SOUTHERN END OF THIS MCS MAY
CONTINUE TO DEVELOP/PROPAGATE SOUTHEASTWARD INTO MUCH OF CENTRAL KS
THIS MORNING. HAVE DECIDED TO ISSUE A FLOOD WATCH FOR A PORTION OF
CENTRAL KS, WHERE RECENTLY THERE HAS BEEN HEAVY RAINFALL OVER THE
PAST 1-2 DAYS. FLASH FLOOD GUIDANCE VALUES ARE LOWEST IN THOSE
COUNTIES. DEEP-LAYER SHEAR AND ELEVATED INSTABILITY MAY BE ENOUGH TO
PRODUCE A FEW NEAR SEVERE WIND GUSTS AND HAIL, BUT THINK THE BIGGEST
THREAT THIS MORNING WILL BE FLOODING. UPSTREAM THERE IS A STRONG
SHORTWAVE TROF MOVING INTO WEST TEXAS THIS MORNING PER WATER VAPOR
IMAGERY. THIS FEATURE WILL BE LIFTING OUT INTO KANSAS LATER THIS
AFTERNOON AND EVENING. COVERAGE AND INTENSITY OF STORMS IN OUR AREA
THIS AFTERNOON AND EVENING WILL DEPEND ON HOW MUCH HEATING WE
RECEIVE. THERE IS SOME UNCERTAINTY IN THE DEGREE OF REMNANT CLOUD
COVER THAT WILL BE IN OUR AREA. THERE IS ALSO THE POSSIBILITY THAT A
REMNANT OUTFLOW BOUNDARY COULD LINGER SOMEWHERE IN OUR FORECAST AREA
THIS AFTERNOON, WHICH COULD INFLUENCE SEVERE POTENTIAL. FOR TONIGHT,
WILL KEEP LIKELY POPS IN THE AREA THIS EVENING, TAPERING TO CHANCE
OVERNIGHT AS THE GFS/ETA SHOW THE MID LEVEL SHORTWAVE LIFTING
NORTHEAST OUT OF OUR AREA.

SATURDAY-SATURDAY NIGHT:
NEXT SHORTWAVE TROF (OVER NEVADA EARLY THIS MORNING) IS PROGGED BY
THE GFS/ETA/ECMWF TO LIFT OUT ACROSS THE CENTRAL PLAINS SATURDAY
AFTERNOON AND NIGHT. THE MODELS SHOW A SURFACE TROF/PACIFIC COLD
FRONT SLICING INTO THE FORECAST AREA, WHICH SHOULD ENHANCE LOW-LEVEL
CONVERGENCE. THE MODELS SHOW THE AIRMASS STRONGLY UNSTABLE AS THE
FRONT MOVES IN. WITH MODERATELY STRONG DEEP-LAYER SHEAR OF 35-40 KT,
SEVERE WEATHER LOOKS TO BE A POSSIBILITY.

SUNDAY-MONDAY:
WILL CONTINUE SLIGHT CHANCE POPS DURING THE PERIOD. THERE MAY BE THE
LINGERING FRONTAL BOUNDARY AROUND SUNDAY IN SOUTHEAST KS, BUT AFTER
THAT, THE MODELS WANT TO WASH IT OUT. WE WILL THEN BE UNDER
SHORTWAVE RIDGING ALOFT FOR MUCH OF THIS PERIOD WHICH WILL BE A
NEGATIVE FOR T-STORM CHANCES.

TUESDSAY-THURSDAY:
DIFFERENCES EXIST BETWEEN THE ECWMF AND GFS WITH THE UPPER PATTERN,
WHICH LEADS TO LOWER CONFIDENCE ON PRECIPITATION POTENTIAL AND
TIMING. HOWEVER, IT DOES LOOK LIKE SOME SLIGHT CHANCE POPS ARE
WARRANTED VIA EITHER MODEL. DID NOT MAKE SIGNIFICANT TEMPERATURE
ADJUSTMENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    84  64  83  67 /  50  70  40  30
HUTCHINSON      83  64  83  66 /  50  70  30  30
NEWTON          83  64  83  67 /  50  70  50  30
ELDORADO        83  64  83  67 /  50  70  40  30
WINFIELD-KWLD   85  65  86  68 /  50  70  40  30
RUSSELL         83  60  81  64 /  50  60  30  30
GREAT BEND      83  61  81  65 /  50  60  30  30
SALINA          84  64  83  65 /  50  60  50  30
MCPHERSON       83  64  83  66 /  50  70  40  30
COFFEYVILLE     83  67  86  69 /  50  70  40  30
CHANUTE         83  66  84  68 /  50  70  40  30
IOLA            83  66  84  67 /  50  70  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH IN EFFECT UNTIL 14
UTC SATURDAY FOR CENTRAL KANSAS AND AREAS EAST OF THE TURNPIKE.

&&

CARUSO/
Hazardous weather outlook, Jun 3, 4:00 AM CST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
500 AM CDT FRI JUN 3 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
500 AM CDT FRI JUN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT PORTIONS OF CENTRAL
AND SOUTH CENTRAL KANSAS THIS MORNING. SEE THE LATEST FLOOD WATCH
FOR DETAILS.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON INTO THIS EVENING, AS A STRONG UPPER LEVEL DISTURBANCE
MOVES NORTHEASTWARD OVER THE AREA. A FEW OF THESE STORMS MAY BECOME
SEVERE. THE SEVERE THREAT THIS AFTERNOON AND EVENING WILL DEPEND ON
HOW MUCH SUNSHINE AND HEATING OCCURS IN CENTRAL AND SOUTHEASTERN
KANSAS THIS AFTERNOON. IN ADDITION, ANY REMNANT THUNDERSTORM OUTFLOW
BOUNDARIES WILL ENHANCE THE SEVERE POTENTIAL. STAY TUNED FOR FURTHER
UPDATES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY INTO SATURDAY NIGHT
ACROSS CENTRAL AND SOUTHEASTERN KANSAS. SEVERE WEATHER IS POSSIBLE
AS A COLD FRONT MOVES INTO AN UNSTABLE AIRMASS ACROSS THE AREA.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY THROUGH MONDAY
NIGHT. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE NEED THIS AFTERNOON AND EVENING IN CENTRAL AND
SOUTHEASTERN KANSAS. IN ADDITION, ANY FLOODING REPORTS WOULD BE
GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

JMC

In the hours before

Special weather statement, Jun 3, 9:55 AM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1055 AM CDT FRI JUN 3 2005

KSZ048-049-031630-
ELLSWORTH-SALINE-
1055 AM CDT FRI JUN 3 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH AND SALINE COUNTIES...

AT 1050 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES WEST OF BROOKVILLE...OR 15 MILES EAST
OF ELLSWORTH...AND MOVING NORTHEAST AT 35 MPH. ANOTHER STRONG STORM
HAD JUST DEVELOPED APPROXIMATELY 10 MILES TO THE SOUTHWEST OF IT AND
WAS ALSO MOVING NORTHEAST AT AROUND 35 MPH..

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

SEDLOCK
Special weather statement, Jun 3, 10:22 AM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1122 AM CDT FRI JUN 3 2005

KSZ069-031645-
BUTLER-
1122 AM CDT FRI JUN 3 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER COUNTY...

AT 1118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHEAST OF EL DORADO...AND MOVING
NORTHEAST AT 25 MPH. THE SOUTHWARD MOVING OUTFLOW FROM THE
THUNDERSTORM MAY PRODUCE WINDS OF 40 TO 50 MPH, ESPECIALLY ACROSS THE
NORTHERN HALF OF BUTLER COUNTY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

ES
Special weather statement, Jun 3, 10:35 AM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1135 AM CDT FRI JUN 3 2005

KSZ068-031700-
HARVEY-
1135 AM CDT FRI JUN 3 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY COUNTY...

AT 1131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HESSTON...OR 10 MILES NORTHWEST OF
NEWTON...AND MOVING NORTH AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

SEDLOCK
Special weather statement, Jun 3, 10:46 AM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1146 AM CDT FRI JUN 3 2005

KSZ070-094-031715-
ELK-GREENWOOD-
1146 AM CDT FRI JUN 3 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELK AND GREENWOOD COUNTIES...

AT 1144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EUREKA TO MOLINE...
AND MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

SEDLOCK
Special weather statement, Jun 3, 11:18 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1218 PM CDT FRI JUN 3 2005

KSZ098-031815-
CHAUTAUQUA-
1218 PM CDT FRI JUN 3 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA COUNTY...

AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ELGIN...OR 14 MILES SOUTHWEST OF SEDAN...
AND MOVING NORTHEAST AT 35 MPH.

HAIL TO AROUND 1/2 INCH DIAMETER AND WINDS OF 40 TO 50 MPH ARE
EXPECTED WITH THIS THUNDERSTORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

ES
Special weather statement, Jun 3, 11:25 AM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1225 PM CDT FRI JUN 3 2005

KSZ067-083-031800-
RENO-SEDGWICK-
1225 PM CDT FRI JUN 3 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO AND SEDGWICK COUNTIES...

AT 1220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CHENEY...OR 19 MILES EAST OF KINGMAN...AND
MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

SEDLOCK

The radar

The Tulsa radar (KINX), 121 km away, was scanning. The volume nearest the first event began at 18:52 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Chautauqua

When
June 3, 12:54 PM CST to 3:00 PM CST
Where
Chautauqua County, 1 mi W of Sedan
Reported by
LAW ENFORCEMENT
Coordinates
37.133, -96.200

Water was reported over the roadway.

Flash Flood, Chase

When
June 3, 2:58 PM CST to 5:00 PM CST
Where
Chase County, 2 mi W of Wonsevu
Reported by
LAW ENFORCEMENT
Coordinates
38.150, -96.800

Water was reported over the road and barricaded.

Flash Flood, Marion

When
June 3, 2:58 PM CST to 11:00 PM CST
Where
Marion County, Marion
Reported by
LAW ENFORCEMENT
Coordinates
38.350, -97.017

Widespread flooding across the county with several county roads closed.

Flash Flood, Greenwood

When
June 4, 8:36 AM CST to 11:00 AM CST
Where
Greenwood County, 2 mi E of Climax
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -96.183

Water was reported over the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456206, 5456204, 5456205, 5456207.